Loading... Please wait...

The impact of Clostridium difficile infection

Posted by

SHARE

The impact of Clostridium difficile infection

P. A. Pappas, Ph.D. 2016

What is Clostridium Difficile and what causes the infection?

Clostridium difficile (or C diff) infection is usually the result of anti-biotic treatment.It can affect anyone taking anti-biotics. Any antibiotic can give you C diff, even the penicillin or amoxicillin your family physician gives you for a sore throat. The overuse of anti-biotics has caused the development of anti-biotic resistant pathogens like staph infection (MRSA) and resistant E coli infections.C diff is another problem caused by anti-biotic overuse.

Clostridium difficile infection is a widespread source of morbidity and mortality, causing approximately 30,000-50,000 deaths in the United States each year.In 2009, C diff was responsible for an estimated $8.2 billion in acute care costs.It is also 1 of only 3 pathogens categorized as an urgent threat by the CDC.

Troubling Statistics

  • C diff infection is the most common health care–associated infection in US hospitals.
  • The rate of hospitalization for C diff infections in the United States increased by 82% between 2003 and 2012 and is projected to continue to increase.
  • C diff infection–related mortality increased 10-fold between 1999 and 2011.

Clostridium difficile infection is a complex disease. Despite symptom resolution of the acute episode, C diff infection recurs in approximately 1 in 4 patients.Once a patient experiences a recurrence, his or her risk for another episode increases.Toxins play a role in the development of symptoms.These toxins can perforate the colon causing even more illness and death.In a clinical study, patients with recurrent C diff infection had more than double the rate of hospital readmissions than patients without recurrence (85% vs 41%) respectively.

C diff is the leading cause of hospital-acquired diarrhea, in the United States.The estimated number of cases of C diff associated disease runs 300,000 per year, with total additional health care costs approaching US $1 billion annually.This number does not include outpatient infections.There are several possible explanations for the increase in C difficile infection during the past three decades.First, better detection methods have almost certainly contributed to the increase in reported cases of C difficile-associated disease.Many C diff infections are never reported.Second, the high-frequency use of antibiotics and chemotherapeutics increases the likelihood of acquiring C difficile-associated disease.Third, as the frequency of infection has increased, hospitals have become contaminated with spores of C diff, making infection of susceptible patients more probable.Anyone can be infected with C diff.

Symptoms of more severe C diff infection include:

  • Watery diarrhea, up to 15 times each day
  • Severe abdominal pain
  • Loss of appetite
  • Fever
  • Blood or pus in the stool
  • Weight loss

Treating C diff can be challenging.Hospital politics can play a role in treatment because doctors and hospitals don’t like to admit they may have given a patient C diff. Additionally, doctors choose more anti-biotics to treat C diff.For example, the hospital infectious disease doctors (they provide strict guidelines for anti-biotic usage), might tell staff physicians to use Flagyl as the first line anti-biotic for C diff.This may have been good advice years ago when that worked but now Flagyl often fails leaving the patient even more sick. Hospital pharmacies have budgets and more effective drugs like Vancomycin are expensive.The pharmacy would rather see Flagyl used to control expenses.However, resistance to any anti-biotic can occur possibly making Vancomycin as unpredictable as Flagyl.

Even more serious is the slow or misdiagnosis of C diff.The infection is diagnosed by stool sample.Medicare and insurance companies want patients out of the hospital fast.Patients go home and then develop C diff, possibly days later. As time goes by the patient may be re-admitted or possibly dies.Many emergency room visits are generated by this infection.Many more C diff casesare treated at home.

Saccharomyces Boulardii (see http://www.earthfoods.us/) is a yeast based probiotic that is very effective against C diff. Saccharomyces boulardii is used for treating and preventing diarrhea, including infectious types such as rotaviral diarrhea in children, diarrhea caused by gastrointestinal (GI) take-over (overgrowth) by “bad” bacteria in adults, traveler's diarrhea, and diarrhea associated with tube feedings. It is also used to prevent and treat diarrhea caused by the use of antibiotics.

Saccharomyces boulardii (see http://www.earthfoods.us/) has proven in many studies to be active against C diff.It has been used in France where it was discovered and Europe for more than forty years for C diff and IBS as well as other GI indications.It is safe, needs no prescription, and will control bacterial overgrowth. It may and probably should be used as a preventive when anti-biotic treatment is indicated.

It may also be prudent to take Probiophage DF (see http://www.earthfoods.us/) during treatment for C diff and following improvement from symptoms, to prevent reoccurrence.

Please visit http://www.earthfoods.us/ for more information on products.


SHARE

chat iconOur newsletter

Recent Updates